Calcium supplements – but not calcium-rich food – may pose a risk to the heart, according to research findings. Although the study could not establish causality, the researchers still want to raise awareness about the possible risk.
Lead author of the study Dr. Erin Michos said, “When it comes to using vitamin and mineral supplements, particularly calcium supplements being taken for bone health, many Americans think that more is always better. But our study adds to the body of evidence that excess calcium in the form of supplements may harm the heart and vascular system.”
Nearly 43 percent of Americans take supplements that contain calcium. Majority of those users are women over the age of 60 who supplement to reduce the risk of osteoporosis.
The researchers analyzed medical tests results from more than 2,700 participants over a 10-year period. The subjects were asked about their diet and the supplements they took. They also underwent CT scans in order to measure calcification of the arteries, which is a risk factor for heart disease.
After adjusting for other factors, the researchers found that those who took the most calcium in any form had a 27 percent lower risk of heart disease. However, when the researchers sorted their data according to calcium sources – diet vs. supplement form – they found that those who mainly took calcium supplements had a higher risk of plaque buildup in the arteries and a higher risk of heart disease.
Dr. Michos continued, “Based on this evidence, we can tell our patients that there doesn’t seem to be any harm in eating a heart-healthy diet that includes calcium-rich foods, and it may even be beneficial for the heart. But patients should really discuss any plan to take calcium supplements with their doctor to sort out a proper dosage or whether they even need them.”
Patients should speak to their doctors before they start supplementing with calcium, especially if they are already at risk for heart disease. Diet is a safe way to boost calcium in the body without running the risk of heart complications.